Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 20, 2013, 6:16 PM EDT for Washington County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 6:16 PM EDT (22:16 UTC)
- Expired
- Jul 20, 2013, 8:15 PM EDT
- In force
- 119 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, VA
The radar
The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142
WGUS54 KMRX 202216
FFWMRX
VAC191-210015-
/O.NEW.KMRX.FF.W.0017.130720T2216Z-130721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 815 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR LINDELL...OR 6 MILES WEST
OF SALTVILLE...MOVING EAST AT 15 MPH.
* THE STORM PRODUCING FLASH FLOODING WILL AFFECT EXTREME NORTHERN
PORTIONS OF WASHINGTON COUNTY NEAR SALTVILLE. FLOODING IS EXPECTED
ALONG THE NORTH FORK HOLSTON RIVER...KEYWOOD BRANCH...AND
CONNECTING CREEKS AND STREAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3673 8206 3686 8206 3688 8199 3687 8194
3689 8188 3693 8183 3682 8172 3681 8173
$$
DGS2 follow-up statements
140
WGUS74 KMRX 202253
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT SAT JUL 20 2013
VAC191-210015-
/O.CON.KMRX.FF.W.0017.000000T0000Z-130721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VA-
653 PM EDT SAT JUL 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
WASHINGTON COUNTY...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
OVER 3 INCHES OF RAIN HAS FALLEN OVER NORTHERN PORTIONS OF
WASHINGTON COUNTY...BETWEEN LINDELL AND SALTVILLE.
ALTHOUGH THE HEAVY RAINFALL HAS ENDED IN THIS AREA...CREEKS AND
STREAMS MAY STILL BE FLOODING. SOME OF THESE MAY INCLUDE NORTH FORK
HOLSTON RIVER...KEYWOOD BRANCH...AND TUMBLING CREEK. ROADS THAT MAY
SEE FLOODING INCLUDE NORTH FORK RIVER ROAD...RICH VALLEY ROAD...OLD
SALTWORKS ROAD...AND TUMBLING CREEK ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3673 8206 3686 8206 3688 8199 3687 8194
3689 8188 3693 8183 3682 8172 3681 8173
$$
DGS244
WGUS74 KMRX 202352
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT SAT JUL 20 2013
VAC191-210003-
/O.CAN.KMRX.FF.W.0017.000000T0000Z-130721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VA-
752 PM EDT SAT JUL 20 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON
COUNTY...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.
LAT...LON 3673 8206 3686 8206 3688 8199 3687 8194
3689 8188 3693 8183 3682 8172 3681 8173
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:47 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 2:47 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 247 PM EDT SAT JUL 20 2013 .SHORT TERM (TONIGHT AND TOMORROW)...A COLD FRONT WILL CONTINUE TO MOVE TOWARDS THE AREA. INSTABILITIES AHEAD OF THIS FRONT WILL CAUSE SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP INTO THE EARLY EVENING. A MIDLEVEL CLOUD DECK MOVING INTO THE AREA WILL KEEP A WEAK CAP ON THE ENVIRONMENT. ANY STORMS THAT DO FORM THIS AFTERNOON AND EVENING ARE NOT EXPECTED TO BE SEVERE. ISOLATED SHOWERS ARE POSSIBLE LATE INTO SATURDAY EVENING AS THE COLD FRONT STALLS NORTH OF THE AREA OVERNIGHT. A BRIEF BREAK FROM THE PRECIP EARLY SUNDAY MORNING...AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY IN THE AFTERNOON ON SUNDAY. INSTABILITIES ARE VERY WEAK...WITH A LOT OF MOISTURE PRESENT THROUGH THE ATMOSPHERE. LOCALLY HEAVY RAINS LOOK TO BE THE MAIN THREAT...WITH VERY LOW CHANCE FOR ANY SEVERE STORMS. WINDS COULD BECOME GUSTY AROUND ANY THUNDERSTORM...BUT OTHERWISE WILL REMAIN LIGHT THROUGH THE PERIOD. CLOUD COVER WILL INCREASE TONIGHT INTO SUNDAY WITH MOSTLY CLOUDY TO OVERCAST SKIES EXPECTED. TEMPERATURES WILL HAVE LESS OF A GRADIENT BETWEEN HIGH AND LOW THAN THE PAST COUPLE OF DAYS...DUE MAINLY TO THE CLOUD COVER AND MOISTURE ADVECTION FROM THE SOUTHEAST. HIGH TEMPERATURES ON SUNDAY WILL BE SEVERAL DEGREES COOLER THAN HIGH TEMPERATURES THIS PAST WEEK. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...MODELS ARE STAYING CONSISTENT WITH THE MAIN THEMES...WHICH INCLUDE THE BEST CHANCES OF RAIN EARLY IN THE WEEK INCLUDING MONDAY...THEN A DIMINISHING OF DAILY CONVECTION BEGINNING WEDNESDAY TO THE SCATTERED VARIETY... THEN DIMINISHING FURTHER TO THE ISOLATED VARIETY BY THE END OF THE WEEK. TEMPS WILL PROBABLY WARM DUE TO DECREASED CLOUDINESS DURING THE SECOND HALF OF NEXT WEEK...BUT ANY NOTABLE RIDGE BUILDING INTO THE AREA IS NOT ON TAP UNTIL FRIDAY...AND THAT MAY BE A SHORT-LIVED TRANSIENT RIDGE AS MODELS SUGGEST ANOTHER EAST COAST TROUGH BY THE MIDDLE OF NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 86 71 87 72 / 40 60 50 60 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 86 70 86 70 / 40 60 50 60 50 OAK RIDGE, TN 71 86 70 85 70 / 40 60 50 60 50 TRI CITIES AIRPORT, TN 67 84 66 85 66 / 40 60 50 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && JW/GC
Hazardous weather outlook, Jul 20, 4:23 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 423 AM EDT SAT JUL 20 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 423 AM EDT SAT JUL 20 2013 /323 AM CDT SAT JUL 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL UP TO AROUND 1 INCH IN DIAMETER...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE COVERAGE OF THUNDERSTORMS WILL INCREASE ON SUNDAY AND EARLY NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL ALSO INCREASE. HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT DOES REMAIN UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. TG/TD
In the hours before
Special weather statement, Jul 20, 5:32 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 532 PM EDT SAT JUL 20 2013 TNZ017-202215- SULLIVAN TN- 532 PM EDT SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 615 PM EDT... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLONIAL HEIGHTS...OR NEAR KINGSPORT... MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TRI-CITY AIRPORT...BRISTOL MOTOR SPEEDWAY...AND BLOUNTVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:32 PM EDT | Areal Flood Advisory | MRX | Washington | 118 min |
| Jul 20, 5:21 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 114 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.